Texas, 2023

Heat in Texas, September 22 to 24, 2023

September 22 to 24, 2023 · NWS BRO · 12 events in 7 counties and zones

The unrelenting pattern known as 'La Canicula' (the Dog Days of Summer) produced a final round of excessive heat just after astronomical summer (which ended on September 22) of 2023. Afternoon heat index values reached or exceeded 111 for several hours in these areas, and ambient temperatures were at or just below 100 degrees during the period.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The unrelenting pattern known as 'La Canicula' (the Dog Days of Summer) produced a final round of excessive heat just after astronomical summer (which ended on September 22) of 2023. Afternoon heat index values reached or exceeded 111 for several hours in these areas, and ambient temperatures were at or just below 100 degrees during the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 22, 11:24 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 22, 11:24 AM CST, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1224 PM CDT Fri Sep 22 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 249 AM CDT Fri Sep 22 2023

At 1:50 a.m. CDT on Saturday 23 September, summer will officially
come to an end and fall will begin. Unfortunately, 500 mb high
pressure won't get the message, and this feature will continue to
dominate over Deep South Texas and the Rio Grande Valley through
the period. Although generally isolated convection will be
possible over the lower Texas coastal waters, a stray shower or
thunderstorm cannot be ruled out for the coastal portions of
Cameron, Willacy, and Kenedy counties.

Meanwhile, the presence of the mid-level ridge will ensure well
above normal daytime high temperatures. Luckily, relative humidity
percentages will be low enough that a Heat Advisory is not
anticipated for any portion of the region today or tomorrow.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 249 AM CDT Fri Sep 22 2023

Mid level ridging centered over North Mexico will stretch east
over the West Gulf of Mexico at the beginning of the period,
maintaining summerlike weather and well above average temps. A
shortwave trough will slice southeast from the Southern High
Plains toward the Lower Mississippi Valley Sunday night, with a
weak front at the surface. The front will push through East Texas
and into the local area Monday into early Tuesday, but possibly
delayed through late Tuesday, increasing rain chances. Throttled
back rain chances somewhat, mainly over the marine areas, as the
NBM seemed to be overdoing it a bit. Even so, some rain chances
will hang on into mid and late week when return flow eventually
moves the remnant front back north. The increased rain chances in
the area will tend to temper high temperatures just a bit, but
they will remain above average. Rip current threat, heat advisory
and fire weather concerns will all remain muted.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Fri Sep 22 2023

VFR conditions are expected to persist through the TAF cycle at
all TAF sites. Southeasterly winds could get a little gusty
during the afternoon, but should calm back down during the
evening. A spotty shower is possible at BRO and HRL today, but are
not likely enough to include in the TAF package.

&&

.MARINE...
Issued at 249 AM CDT Fri Sep 22 2023

Today through Saturday...Buoy 42020 reported southeast winds
around 14 knots gusting to around 16 knots with seas slightly
under 2.5 feet with a period of 4 seconds at 1:50 CDT/6:50 UTC.
Light to moderate winds and low to moderate seas will prevail
along the lower Texas Coast courtesy of a modest pressure
gradient. Small Craft Exercise Caution may be needed for the
Laguna Madre and the Gulf of Mexico waters from 0 to 20 nautical
miles offshore.

Saturday night through Tuesday night...Mainly moderate southeast
to south winds and moderate wave heights. Marine showers or
thunderstorms cannot be ruled out. A weak front may move out over
the Northwest Gulf late in the period, shifting winds to east.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             80  97  80  97 /   0  10   0  10
HARLINGEN               76  99  76  99 /   0  10   0   0
MCALLEN                 78 102  78 102 /   0   0   0   0
RIO GRANDE CITY         78 102  78 103 /   0   0   0   0
SOUTH PADRE ISLAND      83  89  83  89 /  10  10  10  10
BAYVIEW/PORT ISABEL     78  94  78  95 /   0  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...66-Tomaselli
LONG TERM....54-BHM
AVIATION...64-Katz
Hazardous weather outlook, Sep 22, 3:30 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
430 AM CDT Fri Sep 22 2023

TXZ248>255-351-353>355-451-454-455-230930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
430 AM CDT Fri Sep 22 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Heat index values of 105 to 110 degrees will be possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat index values of 105 to 110 degrees will be possible Saturday
and Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-230930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
430 AM CDT Fri Sep 22 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heat. Local standard time, as filed.

Heat, Coastal Cameron

When
September 22, 12:45 PM CST to 3:30 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport Automated Surface Observing System recorded just under three hours of apparent temperature of 111 or higher, with values peaking at 114 degrees.

Heat, Coastal Willacy

When
September 22, 12:45 PM CST to 3:30 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport Automated Surface Observing System recorded just under three hours of apparent temperature of 111 or higher, with values peaking at 114 degrees. By proxy, it can be assumed that Coastal Willacy County also reached at least 111 degrees for a similar period of time.

Heat, Coastal Kenedy

When
September 22, 12:45 PM CST to 3:30 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport Automated Surface Observing System recorded just under three hours of apparent temperature of 111 or higher, with values peaking at 114 degrees. At Kingsville Naval Air Station - a location where heat index values run a bit hot compared with surrounding locations - the apparent temperature reached just below 116 degrees, and was between 113 and 115 between 130 and 430 PM CDT. Using a lower value based on locations near the coast, it can be assumed that Coastal Kenedy County reached or just exceeded 111 degrees.

Heat, Coastal Cameron

When
September 23, 11:30 AM CST to 3:30 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport Automated Surface Observing System recorded approximately four hours of apparent temperature of 111 or higher, with values peaking at 115 degrees just before 2 pm.

Heat, Coastal Willacy

When
September 23, 11:30 AM CST to 3:30 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport Automated Surface Observing System recorded approximately four hours of apparent temperature of 111 or higher, with values peaking at 115 degrees just before 2 pm. By proxy, similar values can be extrapolated to locations in Coastal Willacy County.

Heat, Cameron

When
September 24, 10:00 AM CST to 3:00 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Brownsville/South Padre Island International Airport Automated Surface Observing System recorded four hours of apparent temperature of 111 or higher, with values peaking at just under 114 degrees between 1 and 2 PM. Harlingen/Valley International Airport only touched 111 degrees at around 3 PM CDT, but proxies to other observations suggest that inland Cameron had several areas with at least 2 hours of 111 degree or higher heat index values. This was the hottest feeling day of the three-day late-September stretch.

Heat, Willacy

When
September 24, 10:00 AM CST to 3:00 PM CST
Where
Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Brownsville/South Padre Island International Airport Automated Surface Observing System recorded four hours of apparent temperature of 111 or higher, with values peaking at just under 114 degrees between 1 and 2 PM. Harlingen/Valley International Airport only touched 111 degrees at around 3 PM CDT. Proxies with these locations as well as northern Kenedy/Kleberg County to the north suggest at least 2 hours of 111 degree or higher heat index values across inland Willacy. This was the hottest feeling day of the three-day late-September stretch.

Heat, Coastal Cameron

When
September 24, 11:30 AM CST to 3:30 PM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Cameron County Airport Automated Surface Observing System recorded four hours of apparent temperature of 111 or higher, with values peaking at just under 116 degrees between noon and 1 PM. This was the hottest feeling day of the three-day late-September stretch.

Heat, Coastal Willacy

When
September 24, 11:30 AM CST to 3:30 PM CST
Where
Coastal Willacy forecast zone
Reported by
ASOS
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The Cameron County Airport Automated Surface Observing System recorded four hours of apparent temperature of 111 or higher, with values peaking at just under 116 degrees between noon and 1 PM. By proxy, it can be inferred through extrapolation that Coastal Willacy County had similar conditions. This was the hottest feeling day of the three-day late-September stretch.

Heat, Coastal Kenedy

When
September 24, 11:30 AM CST to 4:30 PM CST
Where
Coastal Kenedy forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Cameron County Airport Automated Surface Observing System recorded four hours of apparent temperature of 111 or higher, with values peaking at just under 116 degrees between noon and 1 PM. Farther north, the typically high-reading location at Kingsville Naval Air Station recorded heat index values above 111 from 1130 AM until 630 PM (CDT), with a peak value of 119 just before 4 PM. By proxy, it can be inferred through extrapolation that Coastal Kenedy County had lesser conditions than Kingsville, but similar to those in Coastal Cameron/Willacy. This was the hottest feeling day of the three-day late-September stretch.

Heat, Inland Kenedy County

When
September 24, 11:30 AM CST to 4:30 PM CST
Where
Inland Kenedy County forecast zone
Reported by
ASOS
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The Kingsville Naval Air Station Observation recorded more than five hours of heat index in excess of 111 degrees, peaking at 119 degrees just before 3 PM CDT. Though the Kingsville site is typically notably higher with heat index values than others, using proxy and extrapolated data among other sites in Cameron and Brooks County suggests values in much of Kenedy County likely reached or exceeded 111 for 3 to 5 hours. Mid to late afternoon east-southeast flow off of the very warm Gulf and Laguna Madre likely fed the spike in heat index. This was the hottest-feeling day of the late September period.

Heat, Brooks

When
September 24, 3:30 PM CST to 6:00 PM CST
Where
Brooks forecast zone
Reported by
ASOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Automated Weather Observation Station near Falfurrias (Brooks County) recorded near two hours of heat index values at or above 111 degrees, including 1 hour between 113 and 117 degrees. It is assumed by proxy with observations in northern Kenedy County and at Kingsville Naval Air Station (Kleberg) that locations in eastern Brooks likely reached or exceeded 111 for 2 or more hours; hence the 2.5 hour estimated period of high heat index values. Mid to late afternoon east-southeast flow off of the very warm Gulf and Laguna Madre likely fed the spike in heat index. This was the hottest-feeling day of the late September period.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142658, 1142659, 1142662, 1142664, 1142665, 1142680, 1142688, 1142668, 1142669, 1142670, 1142690, 1142692.